Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

What causes itchy eyes and hair loss while on birth control?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I'm a female, 39 yrs, 5' 8" and 125 lbs. Had bad hair loss end of last year paired with itchiness in the inner corners of my eyes, constipation, was always cold, severe mood swings and uncontrolable emotions (crying for no reason). Hair came out each time I brushed and washed. Went online and read about thyroid problems. Long story short, had TSH tested Dec 7, results: 4.64 (high). Dr. prescribed .25 levothyroxine. Took it for one month, but moods remained bad and emotions got worse. TSH tested was 6.39 this time (even higher). Other blood works showed that I'm not anemic. Itchy eye and hairloss remained. Dr. upped me to .50 levothyroxine, which I've been taking for 11 days now. Felt almost euphoric the first two days and good thereafter. Love life again. No more moodiness, constipation or crying, but the itchy eyes and hair loss remain. I'm taking birth control (trinordiol) (have been since 16 to control heavy period). Went off the pill and had a baby 6 years ago, and am now back on the pill for 9 months or so. My question...When will the hair loss stop. Could the hair loss and itchy eyes be caused by the birth control? Should I stop taking the birth control to see if this is the problem? Oh on top of all this, my libido is non-existed (no sex drive whatsoever). Please let me know what you think I should do. I'm afraid I'll mess up my hormones even more by stopping the pill. Look forward to your answer.
Posted Sun, 9 Feb 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakesh Karanwal 32 minutes later
Brief Answer: Hair fall + itchy eyes due to underactive thyroid Detailed Answer: Hi Ms. XXXXXXX Thanks for your query. 1. Firstly, Thyroid hormone (Levothyroxine) is a slow acting hormone. Hence, improvement will be noticed ONLY after several weeks after starting Levothyroxine. THE TARGET SHOULD BE TO REDUCE TSH LEVEL TO 1 OR LESS THAN 1 and maintain it around these levels. 2. Your problem of hair fall should begin showing improvement after 10-12 weeks of starting treatment. 3. Libido is a common symptom of thyroid under-activity. Hence, it too will gradually increase as the thyroid deficiency is corrected. 4. Itchy eyes too is a symptom of underactive thyroid. It too will improve with restoration of thyroid hormone levels in the blood. 5. Contraceptive pills do not interact with Levothyroxine. Neither is it responsible for hair fall or itchy eyes. There is no requirement of stopping the pills. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor